The Health Ministry has decided to retract the status of “advanced treatment hospital” for Gunma University Hospital and Tokyo Women's Medical University due to negligence of the deaths of several patients.
The status allows hospitals to conduct advanced medical procedures. The disciplinary action will go into effect on June 1.
Gunma University Hospital has admitted negligence over the deaths of eight patients following laparoscopic procedures during liver operations. The No. 2 surgical department of the hospital in Maebashi was investigated in accordance with medical law after it was reported last year that eight patients have died in the last five years after undergoing laparoscopic surgery, a liver operation that utilizes a small cylindrical camera called a laparoscope.
All eight operations were conducted by the same doctor, who is in his 40s. The hospital said he conducted 92 liver operations between December 2010 and June 2014. The hospital suspended all liver operations last summer.
The Health Ministry faulted the hospital's management system for not allowing other doctors to have input on the surgery method, especially after the first death.
In addition to the eight deaths, Japanese media reported that 10 other patients died from complications such as blood poisoning and acute liver failure within three months of undergoing open liver surgery at the hospital's No. 2 department by the same doctor. They were aged from their 60s to mid-80s.
Meanwhile, at Tokyo Women's Medical University Hospital, a 2-year-old boy who was under observation in the intensive care unit following neck surgery died in February, 2014, after being given an injection of the sedative propofol.
Toshimasa Yoshioka, president of Tokyo Women's Medical University, admitted later that propofol had been given to 63 children between 2009 and 2013. Of the 63 children, 12 have since died, some within a few days of the receiving the injections, others within three years.
However, hospital officials said most of those children died of infections.
The 2-year-old boy was put on a steady dose of anesthesia and pain killers after he underwent neck surgery, and was put on a ventilator in intensive care for observation. However, three days later, the boy suddenly died after suffering an unexpected acute cardiovascular failure.
Hospital officials said propofol, which was administered to the child, was most likely the cause of death.
According to the official propofol use instructions, the drug is not supposed to be administered to patients in intensive care who are relying on artificial respiration units, or to children younger than 14.
This will be the second time that Tokyo Women's Medical University Hospital has had its advanced treatment status revoked.© Japan Today